Alert archive / Michigan / Frost Advisories in 2017
Frost Advisory 4, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at Aug 31, 2017, 9:38 AM EDT for 15 counties in Michigan. It took effect at Sep 1, 2017, 12:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2017, 9:38 AM EDT (13:38 UTC)
- In effect from
- Sep 1, 2017, 12:00 AM EDT
- Expired
- Sep 1, 2017, 6:55 AM EDT
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Cheboygan County, MI, Crawford County, MI, Gladwin County, MI, Iosco County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 48 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 1.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141 WWUS73 KAPX 311338 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 938 AM EDT Thu Aug 31 2017 MIZ008-015-017-018-022>024-027>030-033>036-041-042-312145- /O.NEW.KAPX.FR.Y.0004.170901T0400Z-170901T1300Z/ Chippewa-Mackinac-Cheboygan-Presque Isle-Otsego-Montmorency- Alpena-Kalkaska-Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw- Iosco-Gladwin-Arenac- Including the cities of Sault Ste. Marie, St. Ignace, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 938 AM EDT Thu Aug 31 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect from midnight tonight to 9 AM EDT Friday. * TEMPERATURE...Lower to middle 30s in many inland areas, slightly colder in low lying locales. * IMPACTS...Tender vegetation may be damaged or killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$
4 follow-up statements
695 WWUS73 KAPX 311859 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 259 PM EDT Thu Aug 31 2017 MIZ008-015-017-018-022>024-027>030-033>036-041-042-010300- /O.CON.KAPX.FR.Y.0004.170901T0400Z-170901T1300Z/ Chippewa-Mackinac-Cheboygan-Presque Isle-Otsego-Montmorency- Alpena-Kalkaska-Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw- Iosco-Gladwin-Arenac- Including the cities of Sault Ste. Marie, St. Ignace, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 259 PM EDT Thu Aug 31 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY... * TEMPERATURE...Lower to middle 30s in many inland areas, slightly colder in low lying locales. * IMPACTS...Tender vegetation may be damaged or killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$
909 WWUS73 KAPX 010204 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 1004 PM EDT Thu Aug 31 2017 MIZ008-015-017-018-022>024-027>030-033>036-041-042-011300- /O.CON.KAPX.FR.Y.0004.170901T0400Z-170901T1300Z/ Chippewa-Mackinac-Cheboygan-Presque Isle-Otsego-Montmorency- Alpena-Kalkaska-Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw- Iosco-Gladwin-Arenac- Including the cities of Sault Ste. Marie, St. Ignace, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 1004 PM EDT Thu Aug 31 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY... * TEMPERATURE...Lower to middle 30s in many inland areas, slightly colder in low lying locales. * IMPACTS...Tender vegetation may be damaged or killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$ JZ
211 WWUS73 KAPX 010717 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 317 AM EDT Fri Sep 1 2017 MIZ008-015-017-018-022>024-027>030-033>036-041-042-011300- /O.CON.KAPX.FR.Y.0004.000000T0000Z-170901T1300Z/ Chippewa-Mackinac-Cheboygan-Presque Isle-Otsego-Montmorency- Alpena-Kalkaska-Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw- Iosco-Gladwin-Arenac- Including the cities of Sault Ste. Marie, St. Ignace, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 317 AM EDT Fri Sep 1 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURE...Lower to middle 30s in many inland areas, slightly colder in low lying locales. * IMPACTS...Tender vegetation may be damaged or killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$ msb
249 WWUS73 KAPX 011055 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 655 AM EDT Fri Sep 1 2017 MIZ008-015-017-018-022>024-027>030-033>036-041-042-011200- /O.CAN.KAPX.FR.Y.0004.000000T0000Z-170901T1300Z/ Chippewa-Mackinac-Cheboygan-Presque Isle-Otsego-Montmorency- Alpena-Kalkaska-Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw- Iosco-Gladwin-Arenac- Including the cities of Sault Ste. Marie, St. Ignace, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 655 AM EDT Fri Sep 1 2017 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the FROST ADVISORY. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Aug 31, 6:40 AM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 31, 6:40 AM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
640 AM EDT Thu Aug 31 2017
.NEAR TERM...(Today through Tonight)
Issued at 300 AM EDT Thu Aug 31 2017
...Last day of Meteorological Summer...sure isn't gonna feel like
it...
High impact weather potential...Nothing.
Pattern synopsis/forecast...Cold front and post-frontal secondary
surface trough have now exited northern Michigan, with expansive
Canadian high pressure steadily building into the region. While
showers have long departed, and deep layer drying is aggressive,
still just enough lower level moisture and enhanced upslope flow in
deepening northeast wind regime to kick off some lower cigs across
portions of northern lower Michigan.
High pressure will continue to build into northern Lakes today, the
center of which sets up shop just to our northeast by tonight. While
above sets the stage for some quiet weather, accompanying airmass is
a chilly one, dropping temperatures to well below normal levels for
the end of summer.
Forecast challenges center on the lingering clouds this morning and
just how cold to go tonight (potential for some frost?).
Details...Lingering morning clouds expected to mix out with time,
leaving behind just a few high based cumulus. Increasing sun will do
its best to help offset persistent cold air advection. Even with
that sunshine, temperatures this afternoon expected to only top out
in the lower/middle 60s for most (perhaps a touch warmer far
southwest in favored downslope areas). These readings are a good 10
or more degrees below normal for the end of August.
Above sets the stage for one chilly night, as clear skies/calm
winds/and a dry airmass work in concert to cause one heck of a
nocturnal temperature response. Pattern recognition sure supports
going with the coldest end of the guidance spectrum (even a bit
lower), with expected readings by sunrise Friday in the mid and
upper 30s in those traditional interior ice box locations. These
readings are definitely cold enough to support a bit of frost, but
not enough to warrant any type of headline. Will, however, at least
introduce this frost concern in our latest hazardous weather
products.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 300 AM EDT Thu Aug 31 2017
High pressure over the region Friday moves off to our east Friday
night into Saturday. This setup is expected to continue mainly rain
free conditions (exception could be a few showers northwest zones
late Saturday from an approaching trough) with moderating daytime
temperatures. Another chilly night looks to be on tap Friday night
with some low lying areas possibly even receiving some frost. Highs
Friday in the middle and upper 60s. Lows Friday night ranging from
the 30s to the lower 40s. A little milder Saturday with highs
ranging from the middle 60s north to the lower 70s south.
.LONG TERM...(Saturday night through Wednesday)
Issued at 300 AM EDT Thu Aug 31 2017
The remnants of Harvey will slide by to our southeast while a weak
trough moves through the region Saturday night. This trough could
bring a few showers to the area. Otherwise, high pressure builds
back in during the day Sunday and looks like it holds through at
least Sunday evening. A sharp cold front then moves through Monday
into Monday night, with showers and a slight chance for
thunderstorms. Extended models vary on the timing of this front
(slower GFS versus the faster ECMWF). The timing could definitely
affect Labor Day plans. It then looks plenty cold enough for lake
effect rain showers Tuesday into Wednesday as well as much cooler
temperatures.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 637 AM EDT Thu Aug 31 2017
Other than some lake induced MVFR producing strato cu perhaps
impacting KAPN and KPLN for a time this morning, expecting mostly
clear skies with no restrictions across the taf sites through
tonight. Northeast winds today become very light tonight.
&&
.MARINE...
Issued at 300 AM EDT Thu Aug 31 2017
Strong high pressure building southeast out of Canada is
producing some gusty northeast winds across the big waters early
this morning. These winds should start to subside today as the
center of the high approaches, decreasing the pressure gradient in
the process. Very light winds expected tonight through Friday
evening. Next approaching cold front will bring increasing southerly
winds to start the weekend.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 11 AM EDT this morning for LHZ347>349.
LM...SMALL CRAFT ADVISORY until 11 AM EDT this morning for LMZ342-
344>346.
LS...NONE.
&&
NEAR TERM...MB
SHORT TERM...AS
LONG TERM...AS
AVIATION...MB
MARINE...MBHazardous weather outlook, Aug 31, 3:06 AM EDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 306 AM EDT Thu Aug 31 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-011200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 306 AM EDT Thu Aug 31 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Patchy frost is possible early Friday morning across the traditional colder interior locations of northern lower and eastern upper Michigan. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Patchy frost is again possible early Saturday morning across the traditional colder interior locations of northern lower Michigan. There is a slight chance of thunderstorms across northern Michigan on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. msb
Nearby
Frost Advisories in Michigan, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.